New York, 2004Lightning Strike in New York, May 11, 2004
May 11, 2004 · NWS BGM · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 10, 9:40 PM EST, 3 hours 50 minutes earlier.
Area forecast discussion, May 10, 9:40 PM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BINGHAMTON NY
1040 PM EDT MON MAY 10 2004
.UPDATE...
THE ONLY MINOR CHANGES MADE TO THE OVERNIGHT PERIOD WERE TO EXTEND
THE CHANCE OF SHOWERS AND STORMS TO ALL NIGHT LONG ACROSS NORTHEAST
PA. ALSO...WE MADE SOME SMALL TWEAKS TO THE TEMPERATURE GRIDS BASED
ON CURRENT READINGS.
IN GENERAL...THE INTENSITY OF THE CONVECTION HAS DIMINISHED FROM
EARLIER THIS EVENING. HOWEVER...WITH SEVERAL CLUSTERS OF STORMS
STILL AFFECTING OUR SOUTHERN ZONES AS OF THIS WRITING AND PLENTY
MORE UPSTREAM TO THE WEST AHEAD OF THE COLD FRONT...WE FEEL THAT AT
LEAST SCATTERED CONVECTION SHOULD AFFECT THE FORECAST AREA FOR THE
REST OF THE OVERNIGHT PERIOD.
PREVIOUS DISCUSSION IS BELOW.
.DISCUSSION...
SURFACE WARM FRONT CUTTING ACROSS CENTRAL NEW YORK AND NORTHEAST PA
EARLY THIS AFTN WITH CONVECTION DEVELOPING TO THE SOUTH WHERE HIGHER
CAPES AND INSTABILITIES ARE FOUND. BELIEVE THAT ANY STORMS THAT FIRE
ACROSS OUR AREA WILL BE EARLY THIS EVENING BEFORE LOSS OF DAYTIME
HEATING. STILL, IT LOOKS LIKE THE BETTER CHC FOR SHRA AND TSRA WILL
OCCUR LATER TONIGHT WITH THE APPROACH OF COLD FRONT. THE FRONT
ITSELF DOES NOT APPROACH THE NORTHWEST PART OF THE FORECAST AREA
UNTIL NEAR 12Z ON TUESDAY, SO WILL KEEP THE SOUTHEAST PART OF OUR
ZONES DRY FOR THE OVERNIGHT.
TUESDAY...THE FRONT WILL PUSH SOUTH ACROSS THE CWA DURING THE
MORNING AND STALL ACROSS NORTHERN PA AS HIGH PRESSURE TO THE NORTH
MOVES ACROSS EASTERN CANADA. THIS WILL HELP TO KEEP THE NORTHERN
PART OF THE FORECAST AREA DRY WHILE THE CHC FOR PRECIP REMAINS
ACROSS THE SOUTH HALF OF OUR AREA CLOSER TO THE FRONT. THE
INSTABILITY WILL BE THERE...BUT THERE WILL BE LITTLE IN THE WAY OF
DYNAMICS TO SUPPORT MORE THAN JUST LOW CHC POPS.
TUESDAY NIGHT-WEDNESDAY...WILL KEEP TUES NIGHT DRY WITH LOSS OF
DAYTIME HEATING HELPING TO KILL OF ANY TSRA THAT DEVELOP IN THE
VACINITY OF THE FRONT DURING THE DAY. ON WEDNESDAY...UPPER RIDGE
BEGINS TO BUILD MORE ACROSS THE EAST WHILE HIGH PRESSURE TO THE
NORTH MOVES EAST AND PHASES WITH BURMUDA HIGH OFF THE COAST. FRONTAL
ZONE STILL TO THE SOUTH MAY CONTINUE TO DEVELOP DIURNAL CONVECTION,
BUT NO DYNAMICS TO SUPPORT MUCH MORE THAN LOW CHC POPS IN THE
FORECAST.
&&
.EXTENDED (WED NITE-MON)...
FIRST HALF OF THIS PERIOD WILL FIND FORECAST AREA UNDER THE
PERIPHERY OF A STRONG BERMUDA RIDGE WITH ENERGY FROM THE WESTERLIES
SHUNTED WELL TO OUR NORTH AND WEST. SFC WARM FRONT WILL HAVE JUST
PASSED THE AREA WEDS NITE-EARLY THURS WITH POSSIBLY SOME UPR LVL
ENERGY MOVING THRU THE REGION. ALONG WITH DAYTIME INSTABILITY
BELIEVE THERE WILL STILL BE A NOMINAL CHC FOR SHRA/TSRA ON THURS...
AND PERHAPS MOST OF THAT EVEN EARLY. LATER THURS AND ESPLY FRI...GFS
HOLDS A LOT OF MOISTURE AND INSTABILITY ON THE NORTH SIDE OF THE
RIDGE...THEREFORE DVLPG AN ABUNDANCE OF CONVECTIVE PRECIP.
INSTABILITY MAY BE REALIZED GIVEN EXPECTED SFC TEMPS...BUT WITHOUT
INDICATION OF APPRECIABLE TRIGGER...MDL GENERATED PCP SEEMS
OVERDONE. I SUSPECT THERE WILL BE SOME ISOLD AFTERNOON CONVECTIVE
DEVELOPMENT...BUT THIS FALLS INTO THE CLIMO NORM...SO AT THAT FCST
RANGE...WILL GO PREDOMINANTLY DRY. RIDGE BREAKS DOWN FOR THE LATTER
HALF OF THE PERIOD...ALLOWING COLD FRONT INTO THE AREA SATURDAY
AFTERNOON INTO EARLY SUNDAY FOR NEXT GOOD CHC OF TSRA/SHRA. COOLER
HIGH PRESSURE REPLACES THIS FEATURE FOR A RETURN TO RELATIVELY DRIER
WEATHER AND MORE SEASONABLE TEMPERATURES FOR DAYS 6 AND 7.
&&
.AVIATION...
GENERALLY SCT-BKN VFR CONDITIONS ARE EXPECTED FOR ABOUT THE FIRST 18
HOURS OF THE FCST. DURING THIS TIME...A COUPLE ROUNDS OF
THUNDERSTORMS ARE EXPECTED TO AFFECT EACH TERMINAL. FIRST BATCH
EXPECTED ROUGHLY DURING THE 21Z-01Z TIME FRAME AS WEAK DISTURBANCE
MOVES FROM GTLKS RGN ACROSS OUR AREA WHICH IS BCMG INCRGLY UNSTABLE
WITH WARM FRONT IN VICINITY. SECOND ROUND IS EXPECTED ALONG AND
AHEAD OF COLD FRONT LATER TONIGHT (AFT 06Z). CIGS/VSBYS MAY LOWER AT
ITH/BGM BEHIND THE COLD FRONT TO MVFR WITH SHOWERS. GRDL IMPROVEMENT
TO VFR CIGS IS EXPECTED AFT 16Z.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
PA...NONE.
UPDATE...JUREWICZ
PREVIOUS DISCUSSION...JML
AVIATION...JAB
EXTENDED...JAB
Hazardous weather outlook, May 10, 3:07 AM EST, 22 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
407 AM EDT MON MAY 10 2004
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-101030-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
407 AM EDT MON MAY 10 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.
.DAY ONE...TODAY...
A WARM FRONT WILL PUSH THROUGH THE REGION TODAY AND WILL PRODUCE
SCATTERED SHOWERS AND THUNDERSTORMS. A FEW THUNDERSTORMS COULD
PRODUCE DAMAGING WINDS...LARGE HAIL...AND FLASH FLOODING DUE TO VERY
HEAVY RAIN...MAINLY FROM AROUND MIDDAY INTO LATE AFTERNOON.
ALTHOUGH THE THREAT FOR SEVERE WEATHER EXISTS ACROSS ALL OF CENTRAL
NEW YORK AND NORTHEAST PENNSYLVANIA...THE GREATEST CHANCE FOR SEVERE
WEATHER WILL BE ALONG AND EAST OF THE INTERSTATE 81 CORRIDOR.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION MAY BE NEEDED TODAY.
MJC
In the hours before
Local storm report, May 10, 10:24 PM EST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1124 PM EDT MON MAY 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND DMG HARFORD
05/10/2004 SUSQUEHANNA PA LAW ENFORCEMENT
TREES DOWN
0650 PM TSTM WND DMG 3 N SIDNEY CENTER 42.33N 75.25W
05/10/2004 DELAWARE NY LAW ENFORCEMENT
TREES AND WIRES DOWN IN FRANKLIN
0642 PM TSTM WND DMG DEPOSIT 42.06N 75.42W
05/10/2004 DELAWARE NY LAW ENFORCEMENT
TREES AND POWER LINES DOWN.
0625 PM TSTM WND DMG CONKLIN 42.03N 75.80W
05/10/2004 BROOME NY LAW ENFORCEMENT
TREES AND WIRES DOWN...ALSO IN KIRKWOOD AND WINDSOR.Special weather statement, May 10, 11:09 PM EST, 2 hours 21 minutes before
PAZ048-110515-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1209 AM EDT TUE MAY 11 2004
...A LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS AND HAIL MOVING
INTO THE AREA...
AT 1205 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS AND HAIL...NEAR
STROUDSBURG....OR ABOUT OVER BUSHKILL....MOVING EAST AT 30 MPH.
THE STRONG THUNDERSTORM WILL BE NEAR...
MILFORD AT 1230 AM.
THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR DAMAGING WINDS.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.
Special weather statement, May 10, 11:44 PM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1244 AM EDT TUE MAY 11 2004
NYZ022-110515-
STEUBEN NY-
1244 AM EDT TUE MAY 11 2004
...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING INTO THE AREA...
AT 1240 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS NEAR CORNING....OR ABOUT 3 MILES
SOUTHEAST OF CAMERON MILLS....MOVING EAST AT 40 MPH.
THE STRONG THUNDERSTORM WILL BE NEAR...
PAINTED POST AND GANG MILLS AT 100 AM.
WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM.
FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.
Lightning, Broome
- When
- May 11, 1:30 AM EST
- Where
- Broome County, Johnson City
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 42.160, -75.820 (the zone’s center; the record gives no point)
Lightning struck a power line running between two substations. Nearly 5,900 customers lost power for close to 2 hours.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 11, 20041 death · 1 event
- Ice Storm in North Dakota, May 11 to 12, 2004$2.0 million · 5 events
- Tornadoes and Damaging Winds in Texas, May 11, 2004$431,000 · F1 · 8 events
- Tornadoes and Hail in Minnesota, May 11 to 12, 2004F1 · 52 events
- Hail and Damaging Wind in Missouri, May 11, 2004$300,000 · 1 in hail · 2 events
- Tornadoes and Hail in Texas, May 11, 2004$182,000 · F0 · 8 events
- Damaging Wind in Louisiana, May 11, 2004$250,000 · 55 kt wind · 1 event
- Hail and Damaging Wind in Michigan, May 11, 2004$175,000 · 1.75 in hail · 3 events
- Hail and Damaging Winds in South Dakota, May 11, 20041.5 in hail · 29 events
- Hail and Damaging Winds in North Dakota, May 11, 20041.75 in hail · 24 events
- Damaging Wind in Texas, May 11, 2004$25,000 · 50 kt wind · 1 event
- Rip Current in Florida, May 11, 20042 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415888.